Tornadoes · United States · Texas · 2003

F0 tornado, Aspermont to Old Glory, Texas, May 3, 2003

From Aspermont to Old Glory, this F0 tornado ran 0.1 miles across Stonewall County on May 3, 2003, touching down at 6:37 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 3, 2003
Touchdown
6:37 PM CDT (23:37 UTC)
Path length
0.1 miles (0.2 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Stonewall County
Touchdown point
33.220, -100.050
Lift-off point
33.220, -100.050
Record number
969

What the Weather Service recorded

A storm chaser reported a tornado over open country.

A storm chaser reported a tornado over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

2 minutes of warning. NWS LUB issued a tornado warning for this county at 23:35 UTC, 2 minutes before the tornado touched down, in force until 23:45 UTC.

Issued (UTC)ExpiredProductOffice
22:25 UTC23:15 UTCSevere Thunderstorm WarningLUB
23:20 UTC23:45 UTCSevere Thunderstorm WarningLUB
23:35 UTC23:45 UTCTornado WarningLUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at May 3, 3:35 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 3, 3:35 PM CDT, 3 hours 2 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT SAT MAY 3 2003

DAY ONE...
UPPER AIR PATTERN FEATURES CLOSED LOW NEAR CA COAST WITH
SOUTHWESTERLY FLOW OVER THE SW U.S. DOWNSTREAM H5 RIDGE AXIS WAS
OVER WTX AT 12Z BUT APPEARS TO BE MOVING EAST AS PROGGED WITH JAYTON
PROFILER SHOWING MID LEVEL WINDS VEERING SLIGHTLY DURING TODAY.  AT
SURFACE...DRYLINE THAT RETREATED WELL BACK INTO EASTERN NM THIS
MORNING MIXED EASTWARD TO NEAR THE TX/NM STATELINE AT 18Z AND WAS
MOVING INTO THE CENTRAL SOUTH PLAINS AT 20Z. DIFFUSE SFC WARMFRONT
APPEARS TO HAVE MOVED NORTH TO THE NORTHEASTERN TIP OF THE CWFA THIS
AFTERNOON ALLOWING WARM MOIST UNSTABLE AIR TO OVERSPREAD THE AREA IN
ADVANCE OF THE DRYLINE. GIVEN VERY SIGNIFICANT CAPE AND MODERATE
SHEAR OVER EAST HALF OF CWFA...MAIN SEVERE THREAT SHOULD BE VERY
LARGE HAIL AND DOWNBURSTS. ISOLATED TORNADOES POSSIBLE BUT WITH
WARMFRONT NORTH OF AREA...TORNADO THREAT IS REDUCED. STORMS SHOULD
MOVE EAST OF THE CAPROCK BY EVENING AND END OVER EXTREME EASTERN
SECTIONS BY MIDNIGHT.

OVERNIGHT/SUNDAY...WEST COAST LOW SHOULD OPEN AND MOVE NORTHEAST
INTO THE NORTHERN PLAINS WITH STRONG LEE SIDE CYCLOGENESIS. ALTHOUGH
THE SYSTEM WILL STAY NORTH OF WTX...TIGHT GRADIENTS AT LOW/MID
LEVELS WILL CREATE STRONG WEST WINDS ARCOSS THE CWFA FOR MUCH OF
SUNDAY. GRADIENTS DECREASE LATE SUNDAY AS SYSTEM MOVES FARTHER AWAY
SO WINDS MAY DECREASE IN THE LATE AFTERNOON.  AREAS OF BLOWING DUST
POSSIBLE ON THE CAPROCK...OTHERWISE MOSTLY SUNNY.  THICKNESS WILL
DECREASE BUT COOLING EFFECT SHOULD BE MOSTLY OFFSET BY INCREASED
DOWNSLOPE FROM WEST WINDS...THUS MAX TEMPS DOWN ONLY A COUPLE/FEW
DEGREES SUNDAY.

FCSTID = LV

DAYS TWO THROUGH SEVEN...
LATEST MODEL RUN CONTINUES TO INDICATE A STRONG DISTURBANCE TO MOVE
ACROSS THE NORTHERN PLAINS SUNDAY. THIS WILL HELP DEEPEN/STRENGTHEN
UPPER LOW OVER THE DAKOTAS. WITH GRADIENT TO TIGHTEN OVER THE REGION
...WINDS TO STAY UP LATE TONIGHT AND SUNDAY. MODELS SHOW WINDS TO
RELAX BY LATE AFTERNOON/EARLY EVENING.

DRY WEST/SOUTHWEST FLOW CONTINUES SUNDAY NIGHT THROUGH TUESDAY. THEN
NEXT SHORTWAVE TO APPROACH FROM THE PACIFIC NORTHWEST LATE TUESDAY.
AT THIS TIME IT APPEARS THIS SYSTEM WILL BE AN OPEN WAVE WITH BULK
OF ENERGY STAYING NORTH OF THE FA. WILL KEEP GOING PRECIPITATION
FORECAST IN EXTENDED AS IS. CHANCES DECREASE FROM WEST TO EAST
WEDNESDAY. UPPER FLOW THEN TRANSITIONS AGAIN TO WEST/SOUTHWEST
TOWARDS THE END OF THE WEEK WITH THE DRYLINE SETTING UP BY THE END
OF THE EXTENDED PERIOD.

FCSTID = XI

FRIONA      49 82 48 81 / 00 00 00 00
TULIA       53 83 49 82 / 05 00 00 00
LUBBOCK     57 85 52 84 / 05 00 00 00
BROWNFIELD  58 86 54 85 / 00 00 00 00
CHILDRESS   60 88 54 85 / 30 00 00 00
ASPERMONT   63 89 56 85 / 30 00 00 00

.LUB...FIRE WEATHER WATCH SUNDAY TXZ021>044.
       WIND ADVISORY IN EFFECT SUNDAY
       TXZ021>024-027>030-033>036-039>042.
Hazardous weather outlook, May 3, 11:30 AM CDT, 7 hours 7 minutes before
TXZ021>044-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SAT MAY 3 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
SOUTH PLAINS...THE EXTREME SOUTHEASTERN PANHANDLE...AND THE ROLLING
PLAINS THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS ALONG AND
EAST OF A LINE EXTENDING FROM SILVERTON TO POST. LARGE HAIL AND
DAMAGING DOWNBURST WINDS ARE THE PRIMARY SEVERE WEATHER THREATS.

LATE THIS MORNING...THE DRY LINE WAS LOCATED OVER EASTERN NEW MEXICO
WEST OF ROSWELL AND CARLSBAD. A WARM FRONT STRETCHED ALONG THE RED
RIVER WESTWARD INTO THE EXTREME SOUTHEASTERN PANHANDLE. THE DRY LINE
WILL SHIFT INTO THE CENTRAL SOUTH PLAINS BY LATE THIS AFTERNOON AS
THE WARM FRONT MOVES NORTH OF THE AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE MOIST AND UNSTABLE AIR MASS ALONG AND
AHEAD OF THE DRY LINE BY LATE THIS AFTERNOON. THE COMBINATION OF
INSTABILITY AND LOW LEVEL WIND SHEAR SUGGESTS THAT SOME OF THE
STORMS THAT FORM WILL EVOLVE INTO SUPERCELLS...WHICH WILL PRODUCE
VERY LARGE HAIL AND STRONG DOWNBURST WIND.

FIRE WEATHER

GUSTY SOUTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON AND EVENING
OVER THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE TO
NEAR RED FLAG WARNING CONDITIONS. HUMIDITIES ARE EXPECTED TO DROP TO
BELOW 10 PERCENT AND 20 FOOT WINDS WILL APPROACH 20 MPH.

.DAYS TWO THROUGH SEVEN...

WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ON SUNDAY AS
A LOW PRESSURE SYSTEM DEEPENS OVER THE CENTRAL PLAINS. COMBINED WITH
VERY LOW RELATIVE HUMIDITIES...THIS WILL ELEVATE CONCERNS FOR
WILDFIRE DANGER. AREAS OF BLOWING DUST ARE ALSO EXPECTED SUNDAY...
ESPECIALLY ON THE CAPROCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH EARLY
TONIGHT.

EJC

This ground now

The live radar over the trackEvery 2003 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 3, 2003

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 33:41 PM MDTF0Scotts Bluff, NE0.390$50,000
May 34:00 PM MDTF0Morrill, NE0.140
May 35:57 PM CDTF0Stonewall, TX0.540
May 35:00 PM MDTF1Morrill, NE4.0100$100,000
May 35:34 PM MDTF1Scotts Bluff, NE8.0100$100,000
May 35:35 PM MDTF0Morrill, NE0.150
May 37:11 PM CDTF0Haskell, TX0.510$1,000
May 37:20 PM CDTF0Haskell, TX1.0200
May 36:35 PM MDTF0Perkins, SD0.510
May 36:50 PM MDTF0Garden, NE0.310
May 38:10 PM CDTF2Haskell, TX4.0440$10,000
May 38:12 PM CDTF0Haskell, TX1.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.